We report an unusual cutaneous manifestation of systemic lupus erythematosus (SLE) in a 15-year old female. The diagnosis was made on the basis of clinical symptoms, cutaneous histology (positive 'lupus band test') and on laboratory findings (hypocomplementemia, positive antinuclear antibodies and rheumatoid factor). Treatment with methylprednisolone (0.5 mg/kg/die) improved the clinical symptoms but, after 2 months, large ecchymotic lesions appeared on the lower legs below the knee extending as far as the ankles, likely triggered by minor local traumas. Coagulative function was normal, the lupic anti-coagulant factor (LAF) was negative, anticardiolipin antibodies were absent and there was no thrombocytopenia. There was only a slight increase in clotting times in vitro, in presence of ADP. The amount of cortisone was reduced and the type of treatment modified; satisfactory control of the disease was attained with deflazacort (0.3 mg/kg/die). The ecchymosis on the lower limb never disappeared even though they became slightly smaller. Ecchymotic lesions are not usually included in the wide range of cutaneous manifestations associated with SLE. Morover vascular fragility resulting from pressure and minor traumas is known to be a cutaneous complication of hypercorticism; nevertheless the doses of cortisone administered to this patient were rather low and other clinical signs of steroid hyper-dosing were absent although cortisolemia assay at base and after stimulus with ACTH was not performed. We would suggest that the negligible platelet binding defect (whether primary or SLE-associated) together with the low amounts of cortisone administered caused ecchymotic lesions to appear in this patient suffering from a disease (SLE), in which the small cutaneous vessels are favourite targets.
|Number of pages||3|
|Journal||Pediatria Medica e Chirurgica|
|Publication status||Published - 1995|
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health